California, 2010Winter Storm in California, February 23 to 24, 2010
February 23 to 24, 2010 · NWS STO · 5 events in 5 counties and zones
A Pacific storm brought moderate to heavy snow over the higher mountain elevations. Snow levels were generally from 4000 to 5000 feet and above for much of the event.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm brought moderate to heavy snow over the higher mountain elevations. Snow levels were generally from 4000 to 5000 feet and above for much of the event. Gusty winds along with the resulting blowing snow caused reduced visibilities for mountain highways, especially at the passes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 23, 4:30 PM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 23, 4:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
430 PM PST TUE FEB 23 2010
.DISCUSSION...
WIDESPREAD RAIN AND SNOW MOVING INTO INTERIOR NORTHERN CALIFORNIA AS
COLD FRONT APPROACHES.
FOR THE VALLEY...RAIN ESTIMATES DID NOT CHANGE MUCH WITH THE
AFTERNOON CNRFC PACKAGE. TOTALS RANGE FROM AROUND A THIRD OF AN INCH
TO JUST OVER AN INCH WITH THE HIGHER AMOUNTS NEAR SAC METRO REGION
NORTHWARD. SURFACE FRONT WILL MOVE ACROSS OUR AREA LATER TONIGHT SO
EXPECT MODERATE TO HEAVIER SHOWERS THIS EVENING AND OVERNIGHT
COUPLED WITH GUSTY SOUTHERLY FLOW IN THE VALLEY. WE DID DECIDE TO
ISSUE A WIND ADVISORY WITH THE AFTERNOON FORECAST PACKAGE FOR THE
SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS ALONG WITH THE
LOWER ELEVATIONS OF THE SIERRA FOOTHILLS. MODEL GUIDANCE CONTINUED
TO SHOW ENHANCED VALLEY WINDS...ESPECIALLY ALONG THE EASTERN SIDE OF
THE VALLEY. WE COULD SEE SUSTAINED SURFACE WINDS AT 25 TO 30 MPH
WITH GUSTS AROUND 40 MPH. WINDS WILL START TO STRENGTHEN AROUND 7PM
WITH PEAK WINDS AROUND MIDNIGHT. RESIDENTS COULD BE AFFECTED BY
LOCAL POWER OUTAGES WITH ANY DOWNED LIMBS/TREES DUE TO WINDS.
UP IN THE MOUNTAINS...SPOTTERS FROM QUINCY AND THE BURNEY AREA HAVE
REPORTED SNOW BETWEEN 3000-3500 FEET. SNOW LEVELS COULD LOCALLY DROP
FURTHER DOWN AROUND 2500 FEET NORTH OF REDDING. EXPECT SNOW TO BE
HEAVY AT TIMES LATER TONIGHT WHEN THE COLD FRONT TREKS EASTWARD
ACROSS OUR REGION. WINDS AT HIGHER ELEVATIONS WILL BE ENHANCED AHEAD
OF THE FRONT PROVIDING GUSTY CONDITIONS...UP TO AROUND 50 MPH. HAVE
KEPT WINTER STORM WARNING FOR THE SIERRA MOUNTAINS, THEN WENT AHEAD
AND UPGRADED WINTER STORM ADVISORY TO A WINTER STORM WARNING FOR THE
COASTAL AND NORTHERN MOUNTAINS INCLUDING BURNEY BASIN. UPVALLEY
WINDS WILL MAKE FOR GOOD OROGRAPHICS AND THE CNRFC INCREASED QPF
AMOUNTS IN THIS REGION. SNOW ACCUMULATIONS SHOULD BE AROUND 3 TO 5
INCHES FOR THE BURNEY BASIN FLOOR WITH 5-10 INCHES ABOVE 5000 FEET
AND A FOOT OR MORE NEAR RIDGETOPS.
LINGERING SHOWERS ON WEDNESDAY AS FRONT MOVES EASTWARD. EXPECT
ANOTHER TENTH TO A THIRD OF AN INCH OF RAIN IN THE VALLEY. UPPER
LEVEL RIDGING WILL DEVELOP BY THURSDAY GIVING US A BRIEF BREAK IN
SHOWERS...ALTHOUGH MODELS INDICATE SOME LINGERING MOISTURE COULD
RIDE UP OVER THE RIDGE BRINGING A SLIGHT CHANCE TO CHANCE OF SHOWERS
FOR THE NORTHERN HALF OF OUR CWA.
ANOTHER DECENT STORM WILL MOVE INLAND FRIDAY BRINGING ADDITIONAL
RAIN/SNOW TO OUR REGION COUPLED WITH GUSTY WINDS AGAIN. PRELIMINARY
ESTIMATES APPEAR TO SHOW SIMILAR RAIN/SNOW TOTALS TO OUR CURRENT
STORM WITH MODERATE TO HEAVY ACCUMULATIONS...BUT WILL HAVE A BETTER
IDEA TOMORROW WITH CNRFC GUIDANCE. THIS FRIDAY SYSTEM LOOKS TO HAVE
BETTER DYNAMICS FOR CONVECTION AS THE JET STREAM DIVES SOUTHWARD
TOWARDS CENTRAL AND SOUTHERN CA...PUTTING OUR CWA IN THE
FAVORABLE LEFT EXIT REGION. JBB
&&
.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
THE UPPER TROUGH WILL SHIFT EASTWARD SATURDAY...THOUGH CONVECTIVE
SHOWERS MAY LINGER INTO SATURDAY AFTERNOON. AN UPPER TROUGH BUILDING
ALONG THE WEST COAST WILL ENHANCE SUBSIDENCE BY SATURDAY
NIGHT...ENDING THE THREAT OF PRECIPITATION THROUGH THE REST OF THE
WEEKEND. SUNDAY AND POSSIBLY INTO MONDAY LOOK TO BE FAIR WEATHER
DAYS WITH TEMPERATURES REACHING NEAR NORMAL LEVELS. ANOTHER NORTHERN
PACIFIC TROUGH LOOKS TO DROP TOWARDS NORTHERN CALIFORNIA EARLY NEXT
WEEK...THOUGH CONFIDENCE IS LOW ON TIMING. DANG
&&
.AVIATION...
UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC WITH A SYSTEM MOVING
INTO NORTHERN CALIFORNIA BRINGING WIDESPREAD IFR/LIFR CONDITIONS
ALONG WITH PRECIPITATION. SNOW LEVELS ARE EXPECTED TO BE AROUND 3000
FEET IN THE SHASTA COUNTY MOUNTAINS AND AROUND 4500 FEET OVER THE
SIERRA NEVADA. SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AND
EVENING WITH THE APPROACHING FRONT AND AS THE MFR-SAC SURFACE
PRESSURE GRADIENT INCREASES TO ABOUT 8 MB AT 06Z WITH THE SURFACE
LOW OFF THE PACIFIC NORTHWEST COAST AND 850 MB WINDS AROUND 40 KTS.
PRECIPITATION IS EXPECTED TO BECOME MORE SHOWERY ON WEDNESDAY BEHIND
THE COLD FRONT.
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON PST WEDNESDAY FOR WESTERN PLUMAS
COUNTY AND THE LASSEN PARK AREA.
WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY
FOR WEST SLOPES NORTHERN SIERRA NEVADA.
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR BURNEY BASIN
/EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO
NORTHERN LAKE COUNTY-SHASTA LAKE AREA/NORTHERN SHASTA COUNTY.
WIND ADVISORY FROM 7 PM THIS EVENING TO 4 AM PST WEDNESDAY FOR
MOTHERLODE-NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO
VALLEY.
&&
Hazardous weather outlook, Feb 23, 4:00 PM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST TUE FEB 23 2010
CAZ013>019-063-064-066>069-241500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
400 PM PST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
APPROACHING COLD FRONT WILL MOVE INLAND THIS EVENING. MODERATE TO
HEAVY RAIN AND SNOW ACCUMULATIONS ARE EXPECTED COUPLED WITH GUSTY
WINDS IN HIGHER TERRAIN. STRONG WINDS ALSO EXPECTED ALONG THE
EASTERN SIDE OF THE SOUTHERN SACRAMENTO VALLEY LATER TONIGHT WITH
PEAK WINDS AROUND MIDNIGHT.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
SNOW SHOWERS ASSOCIATED WITH THE FRONTAL PASSAGE WILL CONTINUE ALONG
THE SIERRA THROUGH WEDNESDAY AFTERNOON WITH ADDITIONAL ACCUMULATIONS
UP TO 6 INCHES.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Mountains Southwest Shasta County to Northern Lake County
- When
- February 23, 6:00 PM PST to February 24, 2:00 AM PST
- Where
- Mountains Southwest Shasta County to Northern Lake County forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 6 to 10 inches fell above 4000 feet.
Winter Storm, Mt Shasta/Western Plumas County
- When
- February 23, 6:00 PM PST to February 24, 3:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Trained Spotter
Snow amounts of 6 to 10 inches fell above 4000 feet, with amounts up to a foot above 5000 feet.
Winter Storm, West Slope Northern Sierra Nevada
- When
- February 23, 6:00 PM PST to February 24, 11:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Public
Snow amounts of 6 to 10 inches fell above 5000 feet, with amounts around a foot above 7000 feet.
Winter Storm, Shasta Lake/North Shasta County
- When
- February 23, 7:00 PM PST to February 24, 2:00 AM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Trained Spotter
Snow amounts up to 8 inches fell above 4000 feet.
Winter Storm, Burney Basin/Eastern Shasta County
- When
- February 23, 8:00 PM PST to February 24, 2:00 AM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Trained Spotter
Snow amounts of 6 to 10 inches fell over higher peaks.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Texas, February 23, 20101 death · $680,000 · 10 events
- Avalanche in Colorado, February 23, 20101 death · 1 event
- Winter Storm in Vermont, February 23 to 25, 2010$2.2 million · 16 events
- Heavy Snow in Massachusetts, February 23 to 24, 2010$113,000 · 6 events
- Winter Storm and Winter Weather in New York, February 23 to 24, 2010$50,000 · 6 events
- Winter Storm and Heavy Rain in California, February 23 to 24, 2010$50,000 · 4 events
- Strong Wind in California, February 23 to 24, 2010$30,000 · 2 events
- Heavy Snow in New Hampshire, February 23 to 24, 2010$28,000 · 2 events
- Heavy Snow in New York, February 23 to 24, 201022 events
- Heavy Snow in Texas, February 23, 201016 events
- Heavy Snow in New Hampshire, February 23 to 26, 201011 events
- Heavy Snow in Texas, February 23, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214958, 214960, 214961, 214959, 214957.